Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 43, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jun 16, 2004, 9:52 PM CDT for Champaign County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 9:52 PM CDT (02:52 UTC)
- Expired
- Jun 17, 2004, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Champaign County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 170255 FFWILX ILC019-170700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 952 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 200 AM CDT * AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN HAS FALLEN FROM IVESDALE TO PESOTUM. 1 TO 2 INCHES OF RAIN HAS BEEN ESTIMATED SINCE 900 PM. * THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS SOUTHERN CHAMPAIGN COUNTY. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 1 TO 3 INCHES BY 1100 PM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT OR TWO OF WATER TO WASH MOST VEHICLES AWAY. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4004 8842 3989 8841 3990 8794 4009 8797 $$ 13
1 follow-up statement
000 WGUS73 KILX 170623 FFSILX ILC019-170645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 123 AM CDT THU JUN 17 2004 ...THE FLASH FLOOD WARNING FOR CHAMPAIGN COUNTY HAS BEEN CANCELLED... THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4015 8800 3992 8799 3990 8843 4017 8843 $$ BAK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:35 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 16, 8:35 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 835 PM CDT WED JUN 16 2004 .DISCUSSION...MESOLOW NEAR BLOOMINGTON WITH CONVECTION CONTINUING ALONG BOUNDARY EASTWARD TO NORTH OF DANVILLE...AND SOUTHWEST TO ST LOUIS. THIS ACTIVITY SHOULD CONTINUE INTO AT LEAST THE EARLY MORNING HOURS. SEVERE THREAT SHOULD DIMINISH WITH LACK OF SURFACE HEATING. MEANWHILE...CONVECTIVE COMPLEX OVER EASTERN IOWA/WESTERN ILLINOIS IS ALSO EXPECTED TO DIMINISH. SOME DYING REMNANTS MAY MOVE INTO THE WESTERN ZONES OVERNIGHT...BUT NO SEVERE WEATHER IS EXPECTED FROM THIS ACTIVITY EITHER. WILL CONTINUE WITH LIKELY/CATEGORICAL POPS OVER THE EAST OVERNIGHT...WITH CHANCE POPS OVER THE WEST. NO OTHER CHANGES PLANNED. && .PREV DISCUSSION... FORECAST CHALLENGES AHEAD INCLUDE AREAL COVERAGE OF PRECIP THIS EVENING AND OVERNIGHT...AND CONTINUING PRECIP CHANCES FOR THE REMAINDER OF THE WEEK AS UPPER AIR PATTERN LOCKED IN PLACE ACRS THE CONUS WITH 500MB TROF DIGGING SLOWLY SE INTO THE UPPER LAKES WHILE WEAK SHORTWAVE ENERGY PUSHES NORTHEAST ALONG WESTERN EDGE OF BERMUDA HIGH INTO THE OHIO VALLEY AND MIDWEST...KEEPING PRECIP CHANCES GOING INTO AT LEAST THE FIRST HALF OF THE WEEKEND. MODEL WISE...WL STICK WITH THE ETA...AT LEAST IN THE SHORT TERM...AS IT HAS BEEN HANDLING THE SMALL SCALE FEATURES AND PRECIP BETTER THAN THE GFS OVER THE PAST SVL RUNS. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... SFC ANALYSIS INDICATING CONVERGENCE BOUNDARY/SHEAR AXIS LOCATED FROM JUST SOUTH OF STL TO SOUTH OF TERRE HAUTE. CONVERGENCE HAS BEEN INCREASING THE PAST FEW HOURS ALONG THIS BNDRY. MEANWHILE...FURTHER WEST NEAR THE SYNOPTIC SCALE BNDRY...CONVECTION HAS BEEN FIRING MOST OF THE AFTERNOON ALONG AND NORTH OF DSM...WITH A SECONDARY LINE EXTENDING SOUTH INTO NORTH CNTRL MO. WATER VAPOR LOOP INDICATING SVL VORT LOBES SHIFTING NORTHEAST INTO THE OHIO VALLEY. ONE SHEARED LOBE SEEN ACRS THE ERN TX INTO SRN LA WHICH MODELS TEND TO MINOR OUT WITH TIME THIS EVENING. ACRS THE SE HALF OF THE FCST AREA...ENOUGH LOW LVL CONVERGENCE ALONG THIS BNDRY TO WARRANT HIGHER POPS FOR THE EVENING HOURS. FURTHER NORTH AND WEST...WEAK BNDRY ACRS CNTRL IA EWD TO THE MISSISSIPPI RIVER MAY BE ANOTHER FOCUS FOR EVENING STORMS. MAY DECIDE TO GO WITH SCT WORDING FOR THE EVENING WITH LOW POPS OVERNIGHT IN THIS AREA. BNDRY EXPCTD TO FINALLY MAKE IT INTO AT LEAST OUR NORTHERN COUNTIES ON THURSDAY AS SIGNIFICANT SHORTWAVE PUSHES ACRS THE NRN TIER OF STATES...EVENTUALLY HELPING TO EDGE FRONT FURTHER SOUTH ACRS OUR AREA. JUST HOW FAR SOUTH IT WILL PUSH IS THE REAL CHALLENGE AS SVL VORT MAXES FCST TO MOVE ALONG THE SRN PERIPHERY OF THE STRONGER WESTERLY FLOW INTO THE WEEKEND KEEPING US AT LEAST IN DAILY CHANCES OF THUNDERSTORMS. ETA AND GFS MODELS SUGGESTING MCS ACTIVITY AHEAD OF ONE OF THESE VORT MAXES EITHER LATE FRI OR FRIDAY NIGHT...WITH A SECOND MCS PASSING ACRS KS AND MO ON SATURDAY AND SAT EVE. LONG TERM...SUNDAY THROUGH WEDNESDAY... DUE TO UNCERTAINTY OF BNDRY LOCATION AS FRONT BECOMES PARALLEL WITH UPPER FLOW...WL KEEP LOW CHANCE POPS GOING FOR AT LEAST THE SOUTHERN HALF OF THE FCST AREA DURING THE SECOND HALF OF THE WEEKEND. A STRONGER SHORTWAVE IS FCST TO PUSH INTO THE MIDWEST DURING THE DAY MONDAY WARRANTING SOME POPS ACRS MOST OF THE AREA. GFS ENSEMBLES SUGGESTING VERY LITTLE CHANGE WITH UPPER LOW OVER HUDSON BAY WHILE RIDGING HOLDS OVER THE WEST...KEEPING THE MIDWEST IN THE STRONGER ...MORE ACTIVE WESTERLY FLOW INTO AT LEAST THE FIRST HALF OF NEXT WEEK. THIS MAKES TIMING OF ANY PRECIP EVENTS VERY DIFFICULT. USING THE GFS ENSEMBLE AND UKMET...IT APPEARS BY MIDWEEK...ANOTHER FRONTAL BOUNDARY WILL BE CLOSE ENOUGH TO OUR AREA TO WARRANT ADDING POPS IN FOR WEDNESDAY OF NEXT WEEK. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 04/SMITH
Hazardous weather outlook, Jun 16, 11:18 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1118 AM CDT WED JUN 16 2004 ILZ027>031-036>038-040>055-061-171100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON- SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA... SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1118 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...WEST OF AN EFFINGHAM TO PARIS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FEW STORMS MAY ALSO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER ACROSS ILLINOIS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ056-057-062-063-066>068-071>073-171100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-LAWRENCE- RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA... LAWRENCEVILLE AND MATTOON 1118 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST ILLINOIS...ALONG AND EAST OF AN EFFINGHAM TO PARIS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION THIS AFTERNOON...ESPECIALLY AFTER 2 PM...PERSISTING INTO THE EVENING. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE...WITH DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH FLASH FLOODING A THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER ACROSS ILLINOIS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, Jun 16, 9:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0916 PM FLASH FLOOD HOOPESTON 40.47N 87.67W
06/16/2004 VERMILION IL LAW ENFORCEMENT
NUMEROUS STREETS FLOODED. REPORTED BY ESDA.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:06 PM CDT | Flash Flood Warning | ILX | Vermilion | 6 hr |
| Jun 17, 4:53 PM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.